Georgia, 2005

Damaging Winds and Lightning Strike in Georgia, August 19, 2005

August 19, 2005 · NWS FFC · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 1:34 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 1:34 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT FRI AUG 19 2005

.SHORT TERM...CONVECTION AGAIN FIRING UP ALONG THE SAME BOUNDARY
THAT WAS IN PLACE YESTERDAY ACROSS WEST GEORGIA. VISIBLE SATELLITE
PIX SHOW SOMEWHAT MORE STABLE AIR OVER THE EAST...SO WILL GO WITH
20 PERCENT THERE THIS EVENING AND 30 PERCENT WEST. UPPER RIDGE
BUILDS OVER THE AREA SATURDAY AND THIS SHOULD HELP CAP THE
CONVECTION A LITTLE ON SATURDAY. HOWEVER MOISTURE REMAINS HIGH.
WITH HIGHER TEMPERATURES TOMORROW AND DEW POINTS REMAINING IN THE
MID 70S...HEAT INDEX CALCULATIONS COMING UP WITH 105 TO 108 OVER
MOST OF CENTRAL GEORGIA. WILL ISSUE A HEAT ADVISORY FOR SATURDAY
AFTERNOON. SUNDAY SHOULD SEE ANOTHER HOT DAY AHEAD OF THE COLD
FRONT AND ANOTHER HEAT ADVISORY WILL LIKELY BE NEEDED. POPS A
LITTLE HIGHER SUNDAY AND SUNDAY NIGHT AS RIDGE BREAKS DOWN AHEAD
OF THE COLD FRONT.

.LONG TERM...NAM AND GFS DIFFER ON DEPTH OF THE EAST COAST
TROUGH...AND CONSEQUENTLY THE SOUTHWARD PENETRATION OF THE DRIER
AIR BEHIND THE FRONT. NAM DRIVES THE DRIER AIR FURTHER SOUTH. WILL
CONTINUE WITH CURRENT THINKING OF DRY ACROSS THE NORTH WITH
SMALLER POPS SOUTHEAST MONDAY AND TUESDAY. BY WEDNESDAY EASTERLY
FLOW BRINGS MOISTURE BACK INTO THE PICTURE. APPEARS NOT UNSTABLE
ENOUGH FOR ANYTHING BUT SHOWERS WEDNESDAY NORTH OF THE FRONT.
HOWEVER AIR CONTINUES TO DESTABILIZE THURSDAY THROUGH FRIDAY AND
WILL HAVE THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL COOL
BEHIND THE FRONT...AND THEN REMAIN NEAR OR SLIGHTLY BELOW NORMAL
LATER IN THE WEEK UNDER PERSISTENT EASTERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  93  75  94 /  30  30  20  30
ATHENS          72  96  73  96 /  20  30  20  30
GAINESVILLE     72  93  73  93 /  20  30  20  40
ROME            72  96  74  94 /  30  30  20  40
COLUMBUS        76  97  78  96 /  30  30  20  30
MACON           74  96  75  97 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY CENTRAL INTO PORTIONS OF NORTHEAST GEORGIA
SATURDAY AFTERNOON.

&&

26
Hazardous weather outlook, Aug 19, 3:55 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 AM EDT FRI AUG 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
455 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT

..SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON..

.SYNOPSIS...
HIGH PRESSURE ALOFT ACROSS THE LOWER MISSISSIPPI VALLEY REGION
WILL BEGIN TO SPREAD EAST TODAY. TROPICAL LOW-LEVEL MOISTURE WILL
REMAIN IN PLACE AT THE SURFACE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE LIGHTNING. THE
BEST TIME FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 10 PM. THE
MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT TODAY WILL BE SOUTH
OF A LINE FROM COLUMBUS...TO MACON...TO AUGUSTA.

.DISCUSSION...
A LARGE UPPER-LEVEL HIGH WILL EXPAND EASTWARD FROM THE LOWER
MISSISSIPPI VALLEY INTO THE SOUTHEAST U.S. THROUGH SATURDAY.
TEMPERATURES ALOFT AT THE 500 MILLIBAR LEVEL WILL WARM TO -3 TO -4
CENTIGRADE DURING THE NEXT 24 HOURS...SOME OF THE HIGHEST READINGS
EVER OBSERVED AT THIS LEVEL. THESE WARMER TEMPERATURES ALOFT WILL
RESULT IN AN INCREASED CAP...WHICH WILL TEND TO SUPPRESS
CONVECTION. IN ADDITION...THE LOCATION OF THE UPPER HIGH WILL
RESULT IN LITTLE TO NO SIGNIFICANT UPPER DYNAMICS OVER THE
REGION. ON THE CONTRARY...DEEP TROPICAL MOISTURE WILL REMAIN IN
PLACE AT THE SURFACE. WITH SURFACE TEMPERATURES EXPECTED TO RISE
INTO THE 90S AT MOST LOCATIONS...CAPES WILL REACH 1500 TO 2500
ACROSS THE AREA DURING THE AFTERNOON AND LIFTED INDICES WILL DROP
TO -4...RESULTING IN A VERY UNSTABLE ATMOSPHERE. THUS...ISOLATED
TO SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. THE MOST
FAVORABLE AREA FOR CONVECTION WILL BE ALONG AND SOUTH OF A VERY
WEAK SURFACE TROUGH IN CENTRAL GEORGIA. THUNDERSTORMS TODAY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE AREA SATURDAY...WITH SCATTERED THUNDERSTORMS
EXPECTED AREAWIDE SUNDAY. FOR MONDAY THROUGH TUESDAY...ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
GEORGIA. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
AREAWIDE WEDNESDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUT WEB SITE AT WEATHER.GOV AND CLICK
ON GEORGIA.

RAB

In the hours before

Special weather statement, Aug 19, 12:35 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EDT FRI AUG 19 2005

GAZ015-191800-

135 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR TORRENTIAL RAIN AND 40 MPH WINDS IN
LUMPKIN COUNTY UNTIL 200 PM EDT...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAHLONEGA...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS LUMPKIN COUNTY.  SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE DAHLONEGA AND GARLAND. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 200 PM EDT.
Special weather statement, Aug 19, 1:27 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
227 PM EDT FRI AUG 19 2005

GAZ016-191930-

227 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND LOCALIZED FLOODING
IN WHITE COUNTY UNTIL 330 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE
THUNDERSTORMS PRODUCED HEAVY RAIN OF 1.5 TO NEAR 2 INCHES IN ONE
HOUR IN THE SOUTHERN THIRD OF WHITE COUNTY.  THE HEAVIEST RAIN WAS
AROUND 5 MILES SOUTHEAST OF CLEVELAND IN THE MOSSY CREEK BASIN.

DRIVERS SHOULD USE CAUTION AS THE INTENSE RAINFALL LIKELY PRODUCED
PONDING OF WATER ON ROADWAYS AND OVERFLOWED SOME DITCHES. THE
STORMS WERE LEAVING WHITE COUNTY AND MOVING INTO HALL AND BANKS
COUNTIES.

KDF

The radar

The Robins AFB radar (KJGX), 58 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dooly

When
August 19, 2:59 PM EST
Where
Dooly County, Unadilla
Measured
36 kt (41 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.267, -83.733

The Dooly County 911 Center reported that thunderstorm winds blew down three power lines.

Lightning, Greene

When
August 19, 5:12 PM EST to 5:37 PM EST
Where
Greene County, Countywide
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -83.267

The Greene County Emergency Management Director reported that six homes across the county were struck by lightning during strong thunderstorm activity. Only minor damage was reported at all of the locations, mainly to electronic equipment. No significant fires were reported with these lightning strikes.

Thunderstorm Wind, Baldwin

When
August 19, 5:40 PM EST
Where
Baldwin County, 6 mi NNW of Milledgeville
Measured
31 kt (36 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.069, -83.250 (the zone’s center; the record gives no point)

The Baldwin County Emergency Management Director reported that two large pine trees were snapped in half along U.S. Highway 441.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475272, 5475273, 5475340.